Skip to Main Content

++

The Patient's Story

++

Image not available.

++

Mr Q is a 50-year-old electronics designer with metastatic esophageal cancer treated with third-line palliative chemotherapy. Recently, he has spent more than half of his time in bed due to a general lack of energy, although he walks without assistance or dyspnea. He was admitted to a university hospital 7 months after his original diagnosis for intractable nausea and vomiting.

++

His medical history was remarkable for migraine headaches, depression, and ulcerative colitis during childhood. He was diagnosed with esophageal cancer by endoscopic biopsy. Thoracic computed tomography (CT) scans at the time showed circumferential thickening of the distal esophagus and an enlarged gastrohepatic lymph node. Two months later, he began presurgical chemotherapy with docetaxel and capecitabine. Four months after his original diagnosis, he underwent an exploratory laparotomy but the tumor was found to be unresectable. A 20 × 20-mm stent was inserted in the gastroesophageal (GE) junction for impending obstruction and a jejunostomy feeding tube (J-tube) was placed. CT scans performed the following month showed evidence of liver metastases.

++

Mr Q had experienced intermittent nausea and vomiting throughout his course of chemotherapy and reported a painful burning sensation in the chest and epigastrium since the esophageal stenting. Ten days before admission he had begun palliative chemotherapy with capecitabine. Afterward, his nausea and vomiting worsened considerably, with vomiting episodes occurring up to 10 times a day, consisting of both dry heaves and emesis of bilious fluid. There was no apparent temporal relation of these symptoms to oral intake or J-tube feedings. Normal daily bowel movements were noted and a trial of ondansetron was not effective. He and his wife became worried about his inability to keep down food or water so they came to the emergency department.

++

On admission to the hospital, Mr Q received intravenous fluids and nothing by mouth; however, his nausea and vomiting persisted. At that time, his antiemetic regimen consisted of 8 mg of ondansetron intravenously twice a day; a scopolamine patch, 1.5 mg topically; lorazepam, 1 mg intravenously every 4 to 6 hours as needed; and promethazine, 12.5 to 25 mg intravenously every 4 to 6 hours as needed. Additional medications included oral morphine elixir as needed, bupropion, docusate, potassium chloride, and transdermal and transmucosal fentanyl. On physical examination, his mucous membranes were moist, with no oral thrush. His abdominal examination revealed no tenderness or distention, no hepatosplenomegaly, and normoactive bowel sounds. The results of laboratory studies were unremarkable, including a normal complete blood count, electrolyte panel, liver function tests, amylase, lipase, and urinalysis. An abdominal and pelvic CT scan showed no abnormally dilated bowel loops. A palliative care consultant, Dr O, was asked to assist with management of the patient's nausea and vomiting.

++

Perspectives

++

A Perspectives editor interviewed Mr Q and Dr O.

++

MR Q: A few months ago, that's when I had the ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.